Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Do antibiotics interefere with the mirena iud?
    avatar
    mygirlsrmyworld2515 posted:
    I was just wondering if antibiotics interfere with the mirena iud? I had surgery August 13th and they gave me antibiotics (IV) because of a heart condition I have.
    Reply
     
    avatar
    georgiagail responded:
    Although there is often concern regarding antibiotics and hormone containing birth control agents, in reality very few antibiotics have been shown to decrease the effectiveness of these agents. One of them, Rifampin, is typically used to treat tuberculosis and would not be used to prevent an infection following surgery or (as in your case) as a preventive measure with surgical procedures.

    Gail
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear mygirlsmyworld: Gail is correct (as usual). I wanted to add that the Mirena works by two mechanisms. First, the mechanical presence of the IUD. Antibiotics wouldn't impact that factor. Second, the synthetic progesterone which keeps the lining of your uterus very thin add extra contraceptive protection. Unlike birth control pills/patches/rings the synthetic progesterone is in direct contact with its target tissue so systemic medications are even less likely to change hormone levels as they pass through the blood stream and liver.

    Thanks for asking an important question which can be of help to others.

    Yours,
    Jane
     
    avatar
    LMC1211 replied to Jane Harrison Hohner, RN, RNP's response:
    Jane- Thank you for this very simple, yet scientific explanation of the process. I like reading thorough responses, as they allow me to understand what is going on in my body. The more information I have, the more I understand and feel comfortable with the choices I make. Much appreciated!


    Helpful Tips

    extended period
    I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
    Was this Helpful?
    53 of 103 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.